• ISSN: 2010-3646 (Online)
    • Abbreviated Title: Int. J. Social. Scienc. Humanit.
    • Frequency: Bimonthly
    • DOI: 10.18178/IJSSH
    • Editor-in-Chief: Prof. Paul Sudnik
    • Executive Editor: Ms. Yoyo Y. Zhou
    • Abstracting/ Indexing: Google Scholar, Index Copernicus, Crossref, Electronic Journals Library
    • E-mail: ijssh@ejournal.net
Home> Archive> 2017> Volume 7 Number 5 (May. 2017)
IJSSH 2017 Vol.7(5): 325-329 ISSN: 2010-3646
doi: 10.18178/ijssh.2017.V7.843

The Popularity of Japanese Universities to International Students and Its Potential Implications

Xiang Li

Abstract—This study analyzes the popularity of Japanese universities to international students. Given the background that both the Kanto region and the Kansai region have prestigious universities, coefficient of variance is estimated for each region over the period 1998-2014. It has been found that universities among prefectures are not equally popular in Japan. Estimated CV (coefficient of variance) values have been found to be always higher in the Kanto region than the Kansai region over the analysis period, reflecting a fact that disparities are more significant in the Kanto region. Though relaxed immigration rules and visa requirements after 2000 have been effective in increasing the total number of international graduate students in Japan, many of those students seem to prefer to study in leading universities in the metropolitan area or in big cities, further enlarging the disparities between the big cities and the local areas. Policy reforms that attract more international students to the local areas should be beneficial to the local economic development. More research should be done and more practical policies that mitigate disparity issues should be considered.

Index Terms—Popularity, Japanese universities, coefficient of variance, disparities, policy reforms.

Xiang Li is with Faculty of Law, Politics and Economics, Chiba University, Japan (e-mail: xiangli22@chiba-u.jp)


Cite: Xiang Li, "The Popularity of Japanese Universities to International Students and Its Potential Implications," International Journal of Social Science and Humanity vol. 7, no. 5, pp. 325-329, 2017.


Copyright © 2008-2024. International Journal of Social Science and Humanity. All rights reserved.

E-mail: ijssh@ejournal.net